Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO

July 27, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2016, 5:38 PM MDT for Weld County, Colorado. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 5:38 PM MDT (23:38 UTC)
Expired
Jul 27, 2016, 6:15 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:45 PM MDTHAIL 1.751 Ese Galeton, CO
Jul 27, 6:10 PM MDTHAIL 2.52 E Kersey, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS55 KBOU 272338
SVRBOU
COC123-280015-
/O.NEW.KBOU.SV.W.0201.160727T2338Z-160728T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 615 PM MDT

* AT 538 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALETON...OR
  12 MILES NORTHEAST OF GREELEY...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN GREELEY...EATON...AULT...KERSEY...PIERCE...PURCELL...
  GILL...BARNESVILLE...LUCERNE AND GALETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4062 10477 4071 10455 4046 10425 4025 10461
TIME...MOT...LOC 2338Z 325DEG 24KT 4057 10461 

HAIL...1.75IN
WIND...60MPH
 
$$

BOWEN
2 follow-up statements
786 
WWUS55 KBOU 272357
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT WED JUL 27 2016

COC123-280015-
/O.CON.KBOU.SV.W.0201.000000T0000Z-160728T0015Z/
WELD CO-
557 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL WELD COUNTY...

AT 556 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GILL...OR 10
MILES EAST OF GREELEY...MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN GREELEY...EATON...KERSEY...GILL...
BARNESVILLE AND GALETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4055 10472 4064 10449 4046 10425 4025 10461
TIME...MOT...LOC 2356Z 332DEG 27KT 4043 10454 

HAIL...1.75IN
WIND...60MPH
 
$$

BOWEN
170 
WWUS55 KBOU 280007
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT WED JUL 27 2016

COC123-280017-
/O.EXP.KBOU.SV.W.0201.000000T0000Z-160728T0015Z/
WELD CO-
607 PM MDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD COUNTY WILL
EXPIRE AT 615 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4055 10472 4064 10449 4046 10425 4025 10461
TIME...MOT...LOC 0006Z 325DEG 24KT 4043 10454 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:54 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 2:54 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM MDT Wed Jul 27 2016

An upper level ridge over the Great Basin will sink south over
the next 24 hours as an short wave trough moves across the
Northern Plains. This will increase the northwest flow aloft over
eastern Colorado Thursday.

For the rest of today and tonight, convergence along a weak
boundary over Lincoln and Washington counties may help convection
break the cap. Plan on having the highest pops here. An isolated
severe storm or two is possible due to CAPE reaching 800 to 1600
J/kg. Farther west, a cap will limit most if not all convection.
Will keep 10-20 pops in for the Front Range and Eastern Plains.
For the mountains, drier air should prevent thunderstorm
development.

On Thursday, airmass temperatures will not change much which will
result in highs reaching the upper 80s to lower 90s. East to
northeast winds increase during the afternoon and evening. This
will help transport moisture westward to the foothills. The short
wave trough passing to the northeast of Colorado is expected to
help trigger thunderstorms over northeast Colorado. The increased
flow aloft will produce good shear Thursday. This shear combined
with CAPE climbing to 1500 to 3000 J/kg will allow some storms to
become severe with large hail and damaging winds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM MDT Wed Jul 27 2016

Thursday night upper level high pressure will be centered over
extreme southwestern Utah with a northwest flow aloft over Colorado.
A 40kt+ jet max and associated upper level disturbance will move
over the far northeastern Corner of Colorado. With capes over 1500
j/kg...quite a bit of shear and lift from the jet...severe storms
are expected over the northeastern quarter of Colorado. Latest
SPC Day 2 outlook has this area in a slight to enhanced risk of
severe storms. In addition...with PW's over 1.25 inches heavy rain
will also be possible with the storms.

Models show an outflow boundary from the overnight convection
pushing up against the foothills which may initiate some
thunderstorms activity across the foothills...Urban Corridor and
Palmer Divide...some of which could be strong. In
addition...cooler and moist air behind the boundary could result
in low clouds across the Plains...including portions of the Front
Range Urban Corridor after midnight. The increased moisture and
cloud cover should keep high temperatures on Friday below 90 on
the plains. The additional moisture may also result in a few more
storms east of the mountains if the cap can be broken. It looks
like the best chance should be over the Palmer Divide...where some
of the storms could be strong.

The upper ridge begins to shift eastward across the Rocky Mountain
Region over the weekend...which should bring warmer and drier across
north central and northeastern Colorado. There may be enough
moisture...combined with daytime heating...to produce isolated
high based storms across the high country. An isolated strong
storm may also be possible across the far northeastern plains due
to better shear and low level moisture.

Early next week...the upper high is forecasted to move east into the
southern plains states. As it does...monsoonal moisture should begin
to flow into Colorado from the south...which should result in
slightly cooler temperatures along with increased precipitation
chances across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 254 PM MDT Wed Jul 27 2016

Northeast winds will turn east to southeast through the afternoon
and evening. After 09z, wind direction becomes more uncertain due
to the formation of a Denver Cyclone. Thunderstorm activity still
looks to stay east of the Denver area today and tonight. For
Thursday, east winds will increase through the day and transport
moisture into the area. This is expected to bring isolated
thunderstorms to the Denver area late Thursday afternoon and
evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
Hazardous weather outlook, Jul 27, 11:14 AM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT WED JUL 27 2016

COZ030>051-281715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1114 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MAINLY EAST OF A LINE FROM NEW RAYMER TO LIMON...ONE OR TWO OF
WHICH COULD PRODUCE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.
WEST OF THIS LINE THE THUNDERSTORMS COVERAGE WILL BE ISOLATED AT
BEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM ACTIVITY WILL DECREASE OVER THE MOUNTAINS WHILE INCREASING
OVER THE FAR NORTHEASTERN PLAINS ON THURSDAY WITH A FEW SEVERE
STORMS POSSIBLE. FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG
STORMS POSSIBLE MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE WITH THE STORMS EACH EVENING.

THE WEEKEND WILL BECOME WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. EARLY NEXT WEEK
WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 27, 4:10 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 E ARRIBA              39.28N 103.20W
07/27/2016  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

NGUSACK
Local storm report, Jul 27, 5:32 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             6 NE NUNN               40.77N 104.70W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0452 PM     HAIL             5 NNE NUNN              40.77N 104.76W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0414 PM     HAIL             S ARRIBA                39.28N 103.27W
07/27/2016  E1.50 INCH       LINCOLN            CO   PUBLIC

0348 PM     HAIL             4 E ARRIBA              39.28N 103.20W
07/27/2016  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

NGUSACK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:05 PM MDTSpecial Weather StatementBOULincoln25 min
Jul 26, 6:22 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Jul 27, 3:42 PM MDTSevere Thunderstorm WarningBOULincoln33 min
Jul 27, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln27 min
Jul 27, 4:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 27, 4:40 PM MDTSevere Thunderstorm WarningBOULincoln35 min
Jul 27, 4:54 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Jul 27, 5:16 PM MDTSevere Thunderstorm WarningBOULincoln59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.